What are the side effects of PDE5 inhibitors

Several side effects are associated with all three of the currently available PDE-5 inhibitors—namely, headache, flushing, nasal congestion, and dyspepsia. Headache, flushing, and nasal congestion are vasodilatory effects and reflect dilation (increased opening) of blood vessels in the head, face, skin of the chest, and nasal mucosa, respectively. Dyspepsia (indigestion) may occur as a result of relaxation of the gastroesophageal sphincter. The gastroesophageal sphincter lies at the junction between the stomach and the esophagus (the tube through which food passes to enter into the stomach after you swallow). With relaxation of the sphincter, reflux (back-flow) of acidic stomach contents into the esophagus may occur, causing a sour taste.

The abnormal vision that can occur with sildenafil use typically involves a change in color vision (abnormal blue/green discrimination) related to the inhibitory effect of sildenafil on phosphodiesterase type 6 in the eye. This visual disturbance is not reported in patients taking tadalafil or vardenafil (Levitra). Myalgia has been reported in 1-3% of men taking tadalafil, however, though this effect is usually responsive to nonsteroidal anti-inflammatory medications such as ibuprofen.

All three of the currently marketed PDE-5 inhibitors may cause mild, transient decreases in blood pressure. In most cases, such elevations do not cause any side effects. In men who take multiple medications for high blood pressure or those with low blood pressure (hypotension), however, even this mild change in blood pressure may be significant. Similarly, men who take alpha blockers for benign prostate enlargement (BPH) are cautioned about taking PDE-5 inhibitors.

Since the FDA's approval of sildenafil, tadalafil, and vardenafil, a few rare side effects have been reported with these medications. Although none of these side effects is necessarily caused by the PDE-5 inhibitor, patients and doctors should still be aware of the following:

• Heart attacks and death. In some cases, these cardiac events are clearly related to the combined use of nitroglycerin-containing products and a PDE-5 inhibitor. Some such events have occurred in men with known cardiovascular disease, but other patients who experienced these problems have not had previously identified cardiovascular disease. Given this fact, men with cardiovascular disease should discuss the risks of PDE-5 inhibitor use with their primary care provider or cardiologist (if they have one) prior to taking the PDE-5 inhibitor. If you are unsure about the status of your cardiovascular health, you should discuss the possibility of further evaluation, such as a stress test, with your primary care provider.

Onset of irregular fast heartbeat (atrial fibrillation). Priapism. This side effect has been reported on rare occasions with use of PDE-5 inhibitors. If you experience an erection lasting 2 to 3 hours, it is important that you seek immediate care. Failure to obtain treatment in a timely fashion could potentially cause further penile damage.

Nonarteritic ischemic optic neuropathy (NAION) has been reported with all three PDE-5 inhibitors since they entered the market and were used in larger groups of patients than had participated in the clinical trials of these drugs. NAION is a sudden, painless loss of vision, which may affect one or both eyes. At this time, a cause-and-effect relationship between PDE-5 inhibitor use and NAION has not been established. Several medical conditions that cause erectile dysfunction are also risk factors for NAION, including hypertension, diabetes mellitus, atherosclerosis, and elevated cholesterol. Another condition, crowded disc, also increases the risk of NAION. If you experience a sudden loss of vision when taking a PDE-5 inhibitor, it is recommended that you seek medical attention immediately. A large study that evaluated 52,000 patient over years of observations revealed that the incidence of NAION in men taking sildenafil was similar to that reported in the general population. A causal relationship between PDE-5 inhibitor use and NAION has not been demonstrated, however, because of the temporal relationship between PDE-5 inhibitor use and NAOIN, it is recommended that patients be warned of this side effect and to stop using the medication if they experience symptoms and contact their doctor.

Hearing loss has been reported with all three PDE-5 inhibitors since they entered the market. A temporal relationship between use of a PDE-5 inhibitor and loss of hearing has been noted, but a cause-and-effect relationship between PDE-5 inhibitor use and loss of hearing has not been established. As with NAOIN, underlying medical conditions in the patients may have contributed to the hearing loss, the numbers are too small to draw any formal conclusions. The FDA has recommended that physicians should advise patients to stop taking PDE-5 inhibitors and seek prompt medical attention in the event of sudden decrease or loss of hearing. The loss of hearing may be accompanied by tinnitus and dizziness.

Diet And Exercise Expertise

Diet And Exercise Expertise

Get All The Support And Guidance You Need To Be A Success At Dieting And Exercise. This Book Is One Of The Most Valuable Resources In The World When It Comes To Better Physical Personal Development Through Better Living.

Get My Free Ebook


Post a comment